Mississippi, 2007

Hail and Damaging Winds in Mississippi, February 13, 2007

February 13, 2007 · NWS MOB · 3 events in 3 counties and zones

A line of severe thunderstorms ahead of strong cold front moved across southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of severe thunderstorms ahead of strong cold front moved across southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 12, 9:55 PM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Feb 12, 9:55 PM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
955 PM CST MON FEB 12 2007

.UPDATE...CURRENT FCST APPEARS TO BE ON TRACK. STILL LOOKING FOR
SHRA/TSRA ACTIVITY TO INCREASE ACROSS WESTERN PORTIONS OF FCST AREA
AFTER MIDNIGHT...ESPECIALLY OVER THE MISSISSIPPI ZONES BY AROUND 400
AM...SPREADING EAST INTO REMAINDER OF THE FCST AREA BY AROUND
DAYBREAK. TEMPS ALSO LOOK GENERALLY ON TRACK...WITH TEMPS
PRIMARILY DROPPING INTO THE LOW TO MID 50S ACROSS MOST OF THE AREA
TONIGHT AS WIND FLOW BECOMES MORE SOUTHEASTERLY IN ADVANCE OF THE
APPROACHING COLD FRONT. SO...WILL NOT UPDATE ZONES AS NO SIGNIFICANT
ADJUSTMENTS ARE NEEDED FOR THE OVERNIGHT HOURS. AS FAR AS THE MARINE
FCST...HAD TO ADJUST WINDS UP TO THE 10 TO 15 KNOT RANGE AND RAISE
SEA HEIGHTS SLIGHTLY FOR TONIGHT BASED ON CURRENT BUOY/MARINE
DATA...OTHERWISE NO CHANGES.

12/SHEPHERD

...PREVIOUS DISCUSSION FOLLOWS.....................................

.SHORT TERM TONIGHT AND TUESDAY...UPPER AIR ANALYSIS SHOWS SOUTHERN
STREAM STORM SYSTEM OVER THE RED RIVER VALLEY OF TEXAS AND OKLAHOMA.
STRONG HIGH LEVEL JET WINDS OF 120 TO 130 KNOTS WAS COMING EASTWARD
ACROSS THE BAJA...PROVIDING A NEGATIVE TILT IN THE HEIGHT FIELD TO
THE SOUTHERN STREAM SYSTEM ALOFT. THIS WAS PROVIDING A LAYER OF GOOD
LIFT OVER ARKANSAS AND EASTERN TEXAS TODAY WHERE LIGHTNING PRODUCTION
AND COOLING CLOUD TOPS HAVE BEEN FOCUSED. LOW PRESSURE...REFLECTED
DOWN TO THE SURFACE OVER THE OKLAHOMA PANHANDLE...IS FORECAST TO
QUICKLY APPROACH THE MISSISSIPPI RIVER DELTA LATE TONIGHT. AHEAD OF
THIS LOW...GULF MOISTURE OPENS UP AND SPREADS NORTHWARD INTO THE
SOUTHERN STATES. THE AIRMASS IS ALSO FORECAST TO DESTABILIZE SLOWLY
WITH HIGHEST INSTABILITY OVER THE GULF WATERS LATE TONIGHT.
FORECASTERS EXPECT TO SEE A SQUALL LINE MOVING EASTWARD ACROSS
LOUISIANA TONIGHT POSSIBLY APPROACHING THE SOUTHEAST MISSISSIPPI
ZONES BY AROUND SUNRISE TUESDAY AM.

THERE IS A WINDOW OPENING UP FOR THE POTENTIAL OF A SLIGHT RISK OF
SEVERE THUNDERSTORMS TUESDAY. WITH THE LEFT EXIT REGION OF THE HIGH
LEVEL JET...MENTIONED EARLIER...COMING INTO PLAY ALONG WITH A MORE
SOUTHERLY COMPONENT TO THE WIND FIELD IN THE BOUNDARY LAYER...LIFT IS
MAXIMIZED WHILE DEEP LAYER SHEAR LOOKS TO SUPPORT ROTATING UPDRAFTS.
THE QUESTION IS DEGREE OF INSTABILITY WHICH LOOKS TO BE ENOUGH FOR
THE SLIGHT RISK. WET BUILD ZEROS IN THE 9-10 KFT RANGE SUPPORT THE
POTENTIAL OF SEVERE HAIL IN MATURE UPDRAFTS. IT APPEARS THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL IN STORMS TUESDAY.
ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL. THE WEATHER FORECAST
OFFICE IN MOBILE SUGGESTS HAVING A NOAA WEATHER RADIO HANDY. STAY
TUNED FOR THE LATEST UPDATES.

AS THE LOW LIFTS OUT LATE IN THE DAY TUESDAY...A FRONTAL PASSAGE
OCCURS...BRINGING AN END TO THE SEVERE WEATHER THREAT THEN.

.LONG TERM WEDNESDAY THROUGH MONDAY...LARGE SURFACE HIGH IS
FORECAST TO SINK SOUTHWARD THROUGH THE PLAINS WEDNESDAY...BRINGING A
COOL AND BRISK DAY WITH NORTHERLY WINDS FROM 15 TO 25 MPH. AN UPPER
LEVEL DISTURBANCE PASSES QUICKLY ACROSS WEDNESDAY NIGHT...SUPPORTING
PERSISTENT CLOUD COVER. NOT OVERLY CONFIDENT IN PRECIPITATION AS
DEEPEST LAYER MOISTURE IS FORECAST TO BE SUPPRESSED DEEP INTO THE
GULF. NEXT HIGH LEVEL DISTURBANCE BRINGS A REINFORCING SURGE OF
COOLER AIR INTO THE WEEKEND. HIGH PRESSURE THEN BUILDS OVER THROUGH
MONDAY. /10

&&

.MARINE...SURFACE RIDGING OVER THE SOUTHEAST STATES GRADUALLY YIELDS
TO THE DEVELOPING SYSTEM OVER THE SOUTHERN PLAINS ALLOWING FOR
EASTERLY WINDS OVER THE MARINE AREA TO VEER TO THE SOUTH TONIGHT.
THE SURFACE LOW MOVES ACROSS ARKANSAS AND TENNESSEE ON TUESDAY THEN
ACROSS THE CAROLINAS TUESDAY NIGHT AND BRINGS A STRONG COLD FRONT
THROUGH THE MARINE AREA.  SOUTHERLY WINDS AT 10-15 KNOTS TUESDAY
MORNING SWITCH TO THE WEST AT 15-20 KNOTS DURING THE AFTERNOON...WITH
NORTHWEST WINDS AT 20-25 KNOTS TUESDAY NIGHT. WILL LIKELY NEED A
SMALL CRAFT ADVISORY FOR TUESDAY NIGHT. THE STRONG OFFSHORE FLOW
SUBSIDES SOMEWHAT ON WEDNESDAY THEN RETURNS TO 20-25 KNOTS WEDNESDAY
NIGHT AND CONTINUES THROUGH THURSDAY NIGHT AS A LARGE STRONG DOME OF
HIGH PRESSURE BUILDS IN FROM THE PLAINS. THE OFFSHORE FLOW SUBSIDES
ON FRIDAY AS THE SURFACE HIGH SETTLES OVER THE REGION THEN SWINGS
AROUND TO THE SOUTH AS THE HIGH CONTINUES EASTWARD. ANOTHER STRONG
COLD FRONT APPROACHING FROM THE PLAINS MOVES QUICKLY THROUGH THE
MARINE AREA ON SATURDAY WITH THE ONSHORE FLOW INCREASING AND
SWITCHING TO THE NORTHWEST SATURDAY AFTERNOON. /29

&&

.FIRE WEATHER...GRIDDED FORECASTS OF LOWEST DAYTIME RELATIVE
HUMIDITIES THIS WEEK SUGGEST VALUES COLD BE WITHIN CRITICAL RANGES BY
LATE IN THE WEEK. PLENTY OF TIME TO WATCH THESE TRENDS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      55  73  40  50 /  20  70  10  05
PENSACOLA   56  70  43  53 /  10  70  10  05
DESTIN      56  67  47  55 /  05  70  10  05
EVERGREEN   48  70  40  49 /  10  80  10  05
WAYNESBORO  50  69  36  47 /  60  70  10  05
CAMDEN      49  70  38  47 /  20  80  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 12, 12:14 PM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1214 PM CST MON FEB 12 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
131200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1214 PM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER
SOUTHEAST MISSISSIPPI WITH ISOLATED SHOWERS AND THUNDERSTORMS OVER
EXTREME SOUTHWEST ALABAMA.  STRONG TO SEVERE THUNDERSTORMS ARE NOT
EXPECTED THROUGH TONIGHT BUT WILL BE POSSIBLE SHORTLY AFTER SUNRISE
TUESDAY MORNING OVER SOUTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG SOUTHERLY WINDS COMBINED WITH GOOD VERTICAL WIND SHEAR AND
INSTABILITY IN THE LOWER LEVELS OF THE ATMOSPHERE WILL HELP AID THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS BEGINNING EARLY
TUESDAY MORNING. AS A RESULT THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT ON TUESDAY.

STAY TUNED FOR FURTHER FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE ON THE POTENTIAL FOR SEVERE STORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS MAY BE NEEDED LATE MONDAY NIGHT AND ON
TUESDAY DUE TO THE POTENTIAL OF SEVERE WEATHER.

In the hours before

Special weather statement, Feb 13, 4:03 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 AM CST TUE FEB 13 2007

ALZ051>055-059-061>064-FLZ001-002-MSZ067-076-079-131030-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-UPPER
MOBILE-ESCAMBIA-WASHINGTON-MONROE-CLARKE-WILCOX-CHOCTAW-COASTAL
ESCAMBIA-INLAND ESCAMBIA-GEORGE-GREENE-WAYNE-
INCLUDING THE CITIES OF...LEAKESVILLE...LUCEDALE...WAYNESBORO...BAY
MINETTE...BUTLER...CHATOM...DAUPHIN ISLAND...DOWNTOWN MOBILE AND
GROVE HILL...
403 AM CST TUE FEB 13 2007

...A TORNADO WATCH IS IN EFFECT UNTIL 1100 AM CST...

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MUCH OF SOUTHEAST
MISSISSIPPI...MOVING INTO SOUTHWEST ALABAMA BY 500 AM CST.

AT 358 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA STRONG THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI MOVING
EASTWARD 30 MPH.

SOME OF THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 58 MPH...LARGE HAIL AND ISOLATED TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR MEDIA OUTLETS FOR POSSIBLE
WARNINGS THIS MORNING.

SEEK SHELTER IN A SAFE HOME OR BUILDING IF WARNINGS ARE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stone

When
February 13, 5:25 AM CST to 5:27 AM CST
Where
Stone County, Wiggins
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.850, -89.130

A line of thunderstorms downed several trees in Wiggins.

Thunderstorm Wind, Perry

When
February 13, 6:25 AM CST to 6:27 AM CST
Where
Perry County, 4 mi NE of Kittrell
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.261, -88.872

High winds from a thunderstorm blew down several trees and caused roof damage to a couple of homes.

Hail, Greene

When
February 13, 6:30 AM CST to 6:32 AM CST
Where
Greene County, 1 mi N of Leakesville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.165, -88.570

A severe thunderstorm produced penny sized hail just north of Leakesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15730, 17592, 15731.